MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK BMX 81 ACCESS SYSTEM; DQY, QJP

PENUMBRA, INC. BENCHMARK BMX 81 ACCESS SYSTEM; DQY, QJP
Catalog Number BMX7F105
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 08/26/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a thrombectomy in the common carotid artery (cca) using a benchmark bmx81 access system (bmx81), a non-penumbra sheath (7f), a non-penumbra aspiration catheter, and a guidewire.During the procedure, the physician gained access to the radial artery using the sheath.While advancing the bmx81 through the sheath over the guidewire toward the subclavian artery, the physician experienced resistance.It was noted that the physician was able to advance the bmx81 to the cca.The physician then advanced the aspiration catheter through the bmx81 over the guidewire to the target location and performed aspiration.After completion of the procedure, the physician removed the aspiration catheter.While removing the bmx81 from the patient's body, the physician experienced resistance and noticed that the bmx81 became damaged at the midshaft outside of the patient's body.The physician then used a hemostat to clamp the bmx81 and the sheath together to prevent air from entering.While slowly removing the bmx81 and the sheath using the hemostat, the physician experienced resistance and noticed that the radial artery came out along with the damaged bmx81.The physician held pressure and a vascular physican performed a surgical repair of the radial artery.The procedure was completed at this point and the patient is recovering well.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned benchmark bmx81 access system (bmx81) revealed that the catheter was fractured.Based on the reported event, the bmx81 was not fractured upon removal from the patient; therefore, the fracture was likely incidental and occurred after the procedure.The damage visualized at the end of the procedure during device removal was likely stretching due to retraction of bmx81 against resistance.It was reported that a radial cocktail was not administered.This likely led to a vasospasm causing the resistance experienced during device removal and subsequent damage to the patient vessel and bmx81.If a vessel is experiencing severe vasospasm, resistance and subsequent damage to the patient vessel and device may result.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
BENCHMARK BMX 81 ACCESS SYSTEM
Common Device Name
DQY, QJP
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key23073868
Report Number3005168196-2025-00301
Device Sequence Number20075226
Product Code DQY
UDI-Device Identifier00815948024601
UDI-Public00815948024601
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K221822
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2026
Device Catalogue NumberBMX7F105
Device Lot NumberF00008086
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2025
Supplement Date Received by Manufacturer09/26/2025
Initial Report FDA Received Date09/17/2025
Supplement Report FDA Received Date10/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexFemale